Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 116, NWS Pueblo, CO

June 30, 2018Bent County, Otero County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 30, 2018, 8:36 PM MDT for Bent County, Otero County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2018, 8:36 PM MDT (02:36 UTC)
Expired
Jun 30, 2018, 9:00 PM MDT
In force
24 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Bent County, CO, Otero County, CO

The radar

The Pueblo radar (KPUX), 93 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 2.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
340 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.7

Open this sounding in Storm Lab

The text

As transmitted.

923 
WUUS55 KPUB 010236
SVRPUB
COC011-089-010300-
/O.NEW.KPUB.SV.W.0116.180701T0236Z-180701T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
836 PM MDT SAT JUN 30 2018

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  East central Otero County in southeastern Colorado...
  West central Bent County in southeastern Colorado...

* Until 900 PM MDT.

* At 836 PM MDT, a severe thunderstorm was located 9 miles east of
  North La Junta, moving east at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  John Martin Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3792 10343 3805 10342 3806 10316 3785 10318
TIME...MOT...LOC 0236Z 270DEG 11KT 3797 10336 

HAIL...1.25IN
WIND...60MPH
 
$$

KTS
2 follow-up statements
873 
WWUS55 KPUB 010249
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
849 PM MDT SAT JUN 30 2018

COC089-010258-
/O.CAN.KPUB.SV.W.0116.000000T0000Z-180701T0300Z/
Otero CO-
849 PM MDT SAT JUN 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL OTERO COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3794 10337 3802 10336 3806 10327 3806 10316
      3785 10318 3790 10332
TIME...MOT...LOC 0248Z 270DEG 11KT 3797 10331 

$$

COC011-010300-
/O.CON.KPUB.SV.W.0116.000000T0000Z-180701T0300Z/
Bent CO-
849 PM MDT SAT JUN 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MDT
FOR WEST CENTRAL BENT COUNTY...

At 848 PM MDT, a severe thunderstorm was located 8 miles southwest of
Las Animas, or 11 miles east of North La Junta, moving east at 15
mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Las Animas and John Martin Reservoir. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3794 10337 3802 10336 3806 10327 3806 10316
      3785 10318 3790 10332
TIME...MOT...LOC 0248Z 270DEG 11KT 3797 10331 

HAIL...1.25IN
WIND...60MPH
 
$$

KTS
002 
WWUS55 KPUB 010257
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
857 PM MDT SAT JUN 30 2018

COC011-010306-
/O.EXP.KPUB.SV.W.0116.000000T0000Z-180701T0300Z/
Bent CO-
857 PM MDT SAT JUN 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BENT COUNTY WILL
EXPIRE AT 900 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3794 10337 3802 10336 3806 10327 3806 10316
      3785 10318 3790 10332
TIME...MOT...LOC 0256Z 270DEG 11KT 3797 10328 

$$

KTS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 7:44 PM MDT, 52 minutes earlier.

Area forecast discussion, Jun 30, 7:44 PM MDT, 52 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
744 PM MDT Sat Jun 30 2018

.UPDATE...
Issued at 731 PM MDT Sat Jun 30 2018

Updated forecast to take down the severe thunderstorm watch for
El Paso county as previous storms have worked over the atmosphere
and stabilized things. Will still have to watch for potential
thunderstorm redevelopment tonight across the southeast plains as
a reinforcing surge behind the front moves through. Right now, not
expecting the potential for severe thunderstorms to be all that
great.  -KT

&&

.SHORT TERM...(This evening through Sunday)
Issued at 349 PM MDT Sat Jun 30 2018

...Upper Disturbance and Cold Front to Move through this Evening...

An upper level disturbance will track southeast across the Palmer
Divide and far southeast plains this evening.  The disturbance will
likely trigger a few evening showers and thunderstorms along this
trajectory, with a limited amount of this activity making it's way
farther south across the plains.  After conferring with the Storm
Prediction Center, a Severe Thunderstorm Watch is in effect for El
Paso County this evening.  Several hi res model runs have shown
severe potential, primarily along the Palmer Divide associated with
a shortwave moving through. There will be a window of opportunity
for some strong to severe convection right along and near the Palmer
Divide late this afternoon and a lesser potential farther south
across El Paso County.  Then, the severe potential will shift
southeastward to the far eastern plains along the Kansas border into
the evening as the upper shortwave moves through. Primary severe
threats this evening will be wind gusts to 60 mph and 1 inch
diameter hail. Spotty showers and storms will be possible elsewhere
across the east this evening with primary threats of wind gusts to
around 50 mph.  As always, lightning will be a major concern with
all storms this evening.

With the cold front will come a reinforcing surge of northeast winds
across the plains gusting up to around 40 mph or so as it moves
south. The front is poised to organize and make a good push south
across the Palmer Divide by around 3 to 4 PM MDT.  It should then
make it south to the US50 corridor by around 6 to 7 PM. The front
should make it all the way south to the New Mexico border by around
midnight or so.  For the Chateau Fire, this means northerly winds
reaching the site along with shower/storm chances, primarily around
or a little after 5 pm.  For the Spring Fire, looks like northeast
winds could spread across the site around 7-8 pm.

.LONG TERM...(Sunday night through Saturday)
Issued at 349 PM MDT Sat Jun 30 2018

Will keep forecast discussion brief due to ongoing active weather.
Relatively minor revisions required from earlier meteorological
reasoning with primary longer term meteorological issues being
pops(including locally heavy rainfall at times), temperatures and
localized fire weather conditions at times.

Latest longer term forecast model soundings, computer
simulations and PV/Precipitable water analysis indicate that
increasing/more widespread deeper atmospheric moisture will begin
moving into the forecast by mid-week and especially by late week
with some of the stronger storms having the potential of producing
heavy rainfall and localized flash flooding(especially over
recent burn scars).

In addition, elevated fire weather conditions will be possible
during the afternoon and evening hours from Monday into Wednesday,
with fire weather potential then decreasing from Thursday into
Saturday as deeper moisture develops over the CWA.

Warmest temperatures during the longer term should be realized
from Monday into Wednesday with coolest temperatures anticipated
Thursday and Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 349 PM MDT Sat Jun 30 2018

An upper disturbance will trigger a few showers and thunderstorms
and send another cold front south through the eastern plains this
evening. Showers and storms will be most likely along the Palmer
Divide and then southeast across the far eastern plains but most
areas of the east will see at least a chance of a shower or storm
this evening. KCOS will be most likely to see a thunderstorm. KPUB
could see a storm in the vicinity. KALS will probably not see a
storm. Local reductions in visibility due to smoke will continue to
be a concern as area wildfires remain active.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KT
Hazardous weather outlook, Jun 30, 7:53 PM MDT, 43 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
753 PM MDT Sat Jun 30 2018

COZ058>089-093>099-020200-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
753 PM MDT Sat Jun 30 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Isolated thunderstorms will be possible across the southeast
plains tonight. Lightning, wind gusts up to 40 mph, small hail and
brief heavy rain will be the primary storm threats until midnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm chances will exist across the forecast area Sunday
through Friday. Chances across the plains will remain isolated to
widely scattered, while chances over the mountains will increase
through the week. Lightning and heavy rain will be the main
threats with these storms.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
possible this afternoon and evening along the Palmer Divide and
also across the far southeast plains along the Kansas border.

31/31

In the hours before

Local storm report, Jun 30, 4:53 PM MDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
453 PM MDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             4 N PETERSON AFB        38.89N 104.71W
06/30/2018  M1.00 INCH       EL PASO            CO   PUBLIC

&&
Local storm report, Jun 30, 4:54 PM MDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
454 PM MDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             3 NNW PETERSON AFB      38.87N 104.72W
06/30/2018  M1.00 INCH       EL PASO            CO   TRAINED SPOTTER

&&

LW
Local storm report, Jun 30, 4:57 PM MDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PUEBLO CO
457 PM MDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             3 NNW PETERSON AFB      38.87N 104.72W
06/30/2018  M1.00 INCH       EL PASO            CO   TRAINED SPOTTER

0443 PM     HAIL             5 N COLORADO SPRINGS    38.90N 104.83W
06/30/2018  M0.75 INCH       EL PASO            CO   TRAINED SPOTTER

0448 PM     HAIL             5 NNW PETERSON AFB      38.89N 104.73W
06/30/2018  M1.00 INCH       EL PASO            CO   TRAINED SPOTTER

0448 PM     HAIL             5 N COLORADO SPRINGS    38.90N 104.83W
06/30/2018  M1.00 INCH       EL PASO            CO   TRAINED SPOTTER

0448 PM     HAIL             3 NNW PETERSON AFB      38.87N 104.72W
06/30/2018  M1.00 INCH       EL PASO            CO   TRAINED SPOTTER

0446 PM     HAIL             4 NW PETERSON AFB       38.88N 104.74W
06/30/2018  M1.00 INCH       EL PASO            CO   TRAINED SPOTTER

0445 PM     HAIL             4 N PETERSON AFB        38.89N 104.71W
06/30/2018  M1.00 INCH       EL PASO            CO   PUBLIC

0452 PM     HAIL             4 NNW PETERSON AFB      38.88N 104.74W
06/30/2018  M1.25 INCH       EL PASO            CO   TRAINED SPOTTER

0442 PM     HAIL             3 N COLORADO SPRINGS    38.88N 104.83W
06/30/2018  M1.00 INCH       EL PASO            CO   PUBLIC

0437 PM     HAIL             3 N COLORADO SPRINGS    38.87N 104.83W
06/30/2018  M1.00 INCH       EL PASO            CO   AMATEUR RADIO

0339 PM     HAIL             3 N COLORADO SPRINGS    38.87N 104.83W
06/30/2018  M1.50 INCH       EL PASO            CO   TRAINED SPOTTER

0338 PM     HAIL             4 NNW COLORADO SPRINGS  38.88N 104.85W
06/30/2018  M1.00 INCH       EL PASO            CO   BROADCAST MEDIA

0337 PM     HAIL             4 NW PETERSON AFB       38.87N 104.75W
06/30/2018  M1.00 INCH       EL PASO            CO   TRAINED SPOTTER

0325 PM     HAIL             5 WSW SCHRIEVER AFB     38.77N 104.60W
06/30/2018  M1.00 INCH       EL PASO            CO   PUBLIC

&&
Special weather statement, Jun 30, 5:28 PM MDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Pueblo CO
528 PM MDT SAT JUN 30 2018

COZ084-085-010015-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
528 PM MDT SAT JUN 30 2018

...SPECIAL WEATHER STATEMENT...

At 528 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ellicott, or 19 miles east of Colorado Springs, moving east at 35
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Schriever AFB, Yoder, Ellicott and Rush.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3879 10405 3880 10456 3898 10457 3906 10406
TIME...MOT...LOC 2328Z 264DEG 31KT 3890 10446

KTS
Local storm report, Jun 30, 6:04 PM MDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
604 PM MDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             3 NW PETERSON AFB       38.86N 104.73W
06/30/2018  M1.00 INCH       EL PASO            CO   TRAINED SPOTTER

&&
Special weather statement, Jun 30, 8:21 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Pueblo CO
821 PM MDT SAT JUN 30 2018

COZ093-097-010300-
Las Animas Vicinity/Bent County CO-La Junta Vicinity/Otero County CO-
821 PM MDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL OTERO AND WEST
CENTRAL BENT COUNTIES UNTIL 900 PM MDT...

At 820 PM MDT, Doppler radar was tracking a strong thunderstorm near
North La Junta, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Las Animas.

LAT...LON 3789 10351 3807 10351 3813 10321 3789 10316
TIME...MOT...LOC 0220Z 266DEG 13KT 3799 10341

KTS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:21 PM MDTSpecial Weather StatementPUBBent39 min
Jul 1, 4:23 PM MDTSpecial Weather StatementPUBHuerfano37 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.